Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Pittsburgh, PA

January 23, 2012Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jan 23, 2012, 3:17 PM EST for Harrison County, Jefferson County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2012, 3:17 PM EST (20:17 UTC)
Expired
Jan 23, 2012, 3:45 PM EST
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS51 KPBZ 232017
SVRPBZ
OHC067-081-232045-
/O.NEW.KPBZ.SV.W.0001.120123T2017Z-120123T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EST MON JAN 23 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL OHIO...
  CENTRAL JEFFERSON COUNTY IN EAST CENTRAL OHIO...

* UNTIL 345 PM EST

* AT 313 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF CADIZ...MOVING
  NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  CADIZ...              JEWETT...             HOPEDALE...
  UNIONPORT...          RICHMOND...           WINTERSVILLE...
  STEUBENVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4053 8069 4033 8062 4017 8115 4031 8124
TIME...MOT...LOC 2017Z 231DEG 43KT 4027 8106

$$

WOODRUM
1 follow-up statement
448 
WWUS51 KPBZ 232033
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EST MON JAN 23 2012

OHC067-081-232045-
/O.CON.KPBZ.SV.W.0001.000000T0000Z-120123T2045Z/
HARRISON OH-JEFFERSON OH-
333 PM EST MON JAN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR JEFFERSON AND HARRISON COUNTIES IN EAST CENTRAL OHIO...

AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE SHOWER CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS SHOWER WAS LOCATED NEAR HOPEDALE...MOVING 
NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  HOPEDALE...           UNIONPORT...          RICHMOND...
  WINTERSVILLE...       STEUBENVILLE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4026 8098 4040 8102 4053 8069 4033 8062
TIME...MOT...LOC 2031Z 231DEG 43KT 4037 8089

$$

WOODRUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:01 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 23, 1:01 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EST MON JAN 23 2012

.SYNOPSIS...
EASTBOUND COLD FRONT WILL BRING PERIODS OF RAIN SHOWERS AND GUSTY
WINDS THIS AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF EARLY AFTERNOON...RAIN HAS MOVED EAST OF THE AREA...WITH A
SMALL AREA OF CLEARING BEHIND THE RAIN AND AHEAD OF ADVANCING COLD
FRONT CURRENTLY IN WESTERN OHIO.

 A LINE OF SHALLOW CONVECTION IS DEVELOPING ALONG THE COLD FRONT.
THIS WILL BRING ANOTHER ROUND OF SHOWERS...THIS TIME BRINGING SOME
GUSTY WINDS. MANY OBSERVING SITES ARE GUSTING TO 30-40 MPH AS THE
FRONT MOVES THROUGH. WILL KEEP AN EYE ON THE LINE OF SHOWERS AS IT
APPROACHES THE AREA. THIS LINE SHOULD CLEAR THE AREA BY EARLY
EVENING. WARM AIR IS SURGING NORTH OF THE FRONT...ESPECIALLY WHERE
SKIES HAVE CLEARED.

OVERCAST CONDITIONS REMAIN ALONG I-80 WITH TEMPS CURRENTLY IN THE
MID 30S...BUT MORGANTOWN WAS 59 DEGREES AT NOON. WHEN THE COLD
FRONT COMES THROUGH...TEMPERATURES WILL BE NOTICEABLY COLDER.

AS WINDS BECOME WESTERLY BEHIND THE FRONT...SOME ISOLATED LAKE
ENHANCED SHOWERS WILL REMAIN NEAR INTERSTATE 80 AND ALONG THE
RIDGES. COLDER TEMPERATURES WILL ALLOW FOR RAIN TO CHANGE OVER TO
SNOW...WITH VERY LIGHT ACCUMULATIONS POSSIBLE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS LOW PRESSURE HEADS EAST TO NEW ENGLAND TUESDAY WEAK SURFACE
RIDGE WILL BUILD INTO REGION INTO WEDNESDAY WITH SEASONABLE
TEMPERATURES AND GENERAL DRY CONDITIONS. MODELS NOW IN MORE
AGREEMENT FOR A FASTER ARRIVAL OF DEEP MOISTURE AHEAD OF A
SHORTWAVE IN THE NORTHERN BRANCH AND A CLOSED LOW ACROSS TEXAS.
RAISED POPS AND WENT WITH A MIX OF RAIN AND SNOW FOR WEDNESDAY
NIGHT INTO THURSDAY. THIS SYSTEM COULD GET MESSY BUT AMOUNT OF
COLD AIR AVAILABLE IN DOUBT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE WILL MOVE TO THE EAST COAST THURSDAY NIGHT INTO FRIDAY
WITH CHANCE POPS FOR MIXED RAIN AND SNOW DIMINISHING DURING THE
DAY FRIDAY. ANOTHER FAST MOVING SYSTEM WILL ARRIVE SATURDAY FOR A
CHANCE OF SHOWERS WITH COLDER TEMPERATURES AND POSSIBLE SNOW
SHOWERS SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
RECENT SURFACE AND SATELLITE DATA SHOW STRATUS LINGERING ACROSS
THE I-80 CORRIDOR, WHILE PREFRONTAL SCATTERED TO BROKEN VFR
STRATOCUMULUS HAVE SHIFTED EASTWARD FROM EASTERN OHIO INTO WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA. DESPITE THE SURFACE LAYER
REMAINING RATHER STABLE, SURFACE WIND GUSTS CAN REACH 25-30 KTS.

RECENT RADAR AND SURFACE DATA, COUPLED WITH HRRR MODEL OUTPUT,
SHOW A NARROW COLD FRONTAL BAND OF MVFR SHOWERS WILL MOVE EASTWARD
THROUGH THE UPPER OHIO VALLEY 19Z-24Z. SURFACE WIND GUSTS CAN
REACH 35-40 KTS. CONVECTION WILL BE TOO SHALLOW FOR CLOUD TOPS TO
REACH TEMPERATURES OF -20C. SO NO THUNDER FORECASTED.

ENSUING POSTFRONTAL COOL DOWN, BEST DEPICTED BY NAM MODEL
PROFILES, WILL PROMOTE A WELL-MIXED SURFACE LAYER TONIGHT, WHICH
WILL MAINTAIN MVFR STRATOCUMULUS AND SURFACE WIND GUSTS TO 25-30
KTS. A DEVELOPING CAPPING TEMPERATURE INVERSION NEAR 5 KFT AGL
SHOULD RESTRICT INSTABILITY SHOWER DEVELOPMENT. BY DAYTIME TUESDAY,
SURFACE WINDS SHOULD EASE TO 15-20 KTS AND STRATOCUMULUS CEILINGS
COULD LIFT TO VFR LEVELS BY AFTERNOON.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
VFR TUESDAY NIGHT AND WEDNESDAY. MIXED PRECIPITATION AND RESTRICTIONS
POSSIBLE THURSDAY AND FRIDAY, AS LOW PRESSURE MOVES NORTHEAST FROM
TEXAS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jan 23, 10:12 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 AM EST MON JAN 23 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-241200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1012 AM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 23, 2:50 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST MON JAN 23 2012

OHZ049-058-059-232015-
BELMONT OH-GUERNSEY OH-HARRISON OH-
250 PM EST MON JAN 23 2012

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN GUERNSEY...
HARRISON AND NORTHWESTERN BELMONT COUNTIES...

AT 246 PM EST...A SHOWER WITH STRONG WIND GUSTS WAS LOCATED NEAR OLD
WASHINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
SHOWER.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SALT FORK STATE PARK...                     OLD WASHINGTON...
  LONDONDERRY...        FREEPORT...           PIEDMONT...
  CLENDENING...         FLUSHING...           NEW ATHENS...
  JEWETT...             CADIZ...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4022 8136 4021 8134 4023 8134 4042 8103
      4026 8087 4022 8088 3994 8144 4008 8158
Special weather statement, Jan 23, 2:56 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EST MON JAN 23 2012

OHZ039>041-232030-
CARROLL OH-COLUMBIANA OH-TUSCARAWAS OH-
256 PM EST MON JAN 23 2012

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT NORTHWESTERN CARROLL...
NORTHWESTERN COLUMBIANA AND TUSCARAWAS COUNTIES...

AT 251 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
5 MILES NORTHEAST OF BOLIVAR TO STONE CREEK...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
SHOWERS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  STONE CREEK...        DOVER...              NEW PHILADELPHIA...
  MINERAL CITY...       MALVERN...            DELLROY...
  HOMEWORTH...          EAST ROCHESTER...     AUGUSTA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4066 8142 4065 8125 4073 8123 4074 8109
      4090 8109 4091 8091 4093 8090 4094 8088
      4061 8107 4030 8162 4032 8162
Special weather statement, Jan 23, 3:12 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EST MON JAN 23 2012

OHZ049-050-059-232045-
BELMONT OH-HARRISON OH-JEFFERSON OH-
312 PM EST MON JAN 23 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON...HARRISON AND
NORTHWESTERN BELMONT COUNTIES...

AT 308 PM EST...A STRONG THUNDERSTORM WAS LOCATED PIEDMONT...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PIEDMONT...           FLUSHING...           CLENDENING...
  NEW ATHENS...         CADIZ...              ADENA...
  JEWETT...             NEWELL...             HOPEDALE...
  SMITHFIELD...         UNIONPORT...          RICHMOND...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4043 8096 4043 8094 4044 8094 4055 8074
      4031 8062 4008 8116 4024 8129

WOODRUM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:50 PM ESTSpecial Weather StatementPBZGuernsey, Harrison25 min
Jan 23, 2:56 PM ESTSpecial Weather StatementPBZTuscarawas34 min
Jan 23, 3:12 PM ESTSpecial Weather StatementPBZHarrison, Jefferson33 min
Jan 23, 3:27 PM ESTSpecial Weather StatementPBZCarroll, Columbiana33 min
Jan 23, 3:43 PM ESTSpecial Weather StatementPBZBelmont, Jefferson32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.